International Journal of Mathematics and Mathematical Sciences
Volume 27 (2001), Issue 4, Pages 229-236

Play-the-winner rule and adaptive designs of clinical trials

Xikui Wang1 and Daryl Pullman2

1Department of Statistics, University of Manitoba, Manitoba, Winnipeg R3T 2N2, Canada
2Faculty of Medicine, Memorial University of Newfoundland, Newfoundland, St. John's A1B 3V6, Canada

Received 27 August 2000

Copyright © 2001 Xikui Wang and Daryl Pullman. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


In another paper, we have argued that the traditional randomized design of clinical trials is ethically infeasible in desperate medical situations and adaptive designs are morally required. We have also argued that in such situations, the appropriate designs must satisfy what we call the “Principle of interchangeability.” In this statistics paper, we show that the statistical model of bandit processes satisfies this principle of interchangeability. Moreover, we demonstrate that when such a model is used as an adaptive design, the total regret of successes lost is smaller when compared with simple randomization. We illustrate the results by the simple deterministic play-the-winner design.